I’ve become very concerned about drug withdrawal. I’ve written about Cipro; you can read my May 2014 blog “Magnesium Deficiency Can Cause Cipro Damage.” Now I’m tackling Gabapentin.
Most of our customers come to us on a handful of medications that are giving them a lot of side effects. But they are afraid to stop taking them – mostly because their doctors say they will get worse without them. And we certainly don’t tell people to get off their meds but to take our nutrients to support the structure and function of their body first before working with their doctors to wean off their medication.
Doctors keep prescribing drugs because they rarely see people get better – that may be because the drugs deplete magnesium and you end up having magnesium deficiency symptoms that the doctors think are more diseases requiring more medication. It’s a vicious and frightening circle.
I usually tell my clients to work with their doctors to slowly wean off their drugs but most doctors want them to stay on their drugs. That leaves patients in a terrible bind. In this blog, I repeat, I’m not telling you to get off your drugs, I’m just outlining the most logical way that I would do it.
The best way to start weaning from drugs is to get healthy! I know, it’s easy for me to say but you can get healthy by using my Total Body ReSet formulas. Seriously! Taking ReMag, ReMyte, ReAline, and RnA ReSet Drops allows the body to remineralize, gently detox, and make new perfect cells.
Another step in getting healthy is dietary: avoid sugar, gluten, and dairy. It’s really a yeast-free diet to which you can add antifungal herbs and foods like:
Cayenne, Coriander, Turmeric, Ginger and Cumin, Garlic, Ghee (clarified butter with water and solids removed), Lemons and limes, Onions, Daikon (large white radish), Seeds (pumpkin, sunflower, sesame), Apple cider vinegar, Almonds, Seaweed, Vegetables high in vitamin C – broccoli, Brussels sprouts, cabbage, cauliflower.
I also recommend a probiotic; the best one for treating yeast overgrowth is soil-based.
After several weeks you will begin to feel better – even while remaining on your drugs. You will soon feel good enough that you may find the drugs either not working or making you feel worse after you take them. This is when you need to visit your doctor and slowly begin to decrease your dosage.
Weaning from drugs is a very delicate process and you want to feel as good as you can before you begin. But most people seem to decide to quit taking their drugs when they feel at their worst – and then the withdrawal effects seem insurmountable.
I’ll give the example of a 50-year old woman who is weaning off Gabapentin. She was given this drug to help her get off benzodiazepines, which she was prescribed after becoming severely depressed following a surgical procedure 5 years before.
Many people tell me that they have been unwell since surgery. I think that can occur because a commonly used anesthetic, Desflurane, has 6 fluoride molecules that can bind up magnesium. I think this woman was very magnesium-deficient and probably needed ReMag and ReMyte to balance her biochemistry.
It was very hard for her to get off the benzos and now she was afraid of Gabapentin withdrawal. She consulted with me and I started her slowly on the Total Body ReSet formulas and told her to wait until she felt better before going off the drug. But, in the meantime, she saw her doctor who told her she could drop from 1,200 to 900mg of Gabapentin immediately. He also put her on Vitamin D, 2,000iu.
She immediately began having severe headaches and mental fogginess that were debilitating and didn’t know what to do.
I told her there were several factors that could explain what was happening. Gabapentine should be reduced 100mg at a time because it has a short half-life in the blood of 5-7 hours. Dropping 300mg so suddenly put her into immediate withdrawal. The Vitamin D she was given can also cause magnesium deficiency. And, she had yeast overgrowth and the antifungal foods she was eating would cause yeast die off.
Knowing these facts greatly relieved her worries. She felt confident enough about what was happening to remain at 900mg of Gabapentin and not go back up to 1200. She began to slowly increase her ReMag and added ReMyte and continued with her ReAline. She did wonder if the ReAline could be too stimulating for her with the B vitamins and sulfur amino acids – so, she took it with meals to slow down its absorption.
Within a week my client was feeling at least 50% better and when she looked back a month she was amazed at her overall progress.
There are blogs and forums that mention the importance of magnesium in Gabapentin withdrawal but the information is confusing and inaccurate.
Medical sites even say to not take magnesium within two hours of Gabapentin. As far as I can make out they are talking about the laxative forms of magnesium that can cause diarrhea and deplete your drugs.
Some say to wait until you are entirely off Gabapentin before taking magnesium because the two will compete. That just doesn’t make any sense.
Magnesium is like food to the body and you need a lot of it even when you are healthy, and when you are sick, you need more. Read my blog When Magnesium Makes Me Worse to learn why you might feel worse when taking magnesium but it’s not magnesium’s fault.
Even more important is the fact that Gabapentin blocks the flow of calcium into neurons. Apparently it’s not quite like the calcium channel blocking drugs for the heart but the effect is similar: stop calcium from entering neurons and triggering them to fire. I talk about magnesium being a natural calcium channel blocker and it does the same for neurons as it does for muscle cells.
Gabapentin is licensed as an anticonvulsant, analgesic, for seizures, nerve pain and restless leg syndrome. If only patients could be offered magnesium first because it can treat all these conditions if they are due to magnesium deficiency. But the form of magnesium that you take is of vital importance; it must be non laxative and highly absorbed like ReMag. Using magnesium that causes the laxative effect before the therapeutic effect will not be effective because the diarrhea can actually be flushing out minerals.
Again, I’m not telling you to stop your medications, I’m saying that the best way to wean off your meds is to take the Total Body ReSet formulas and then work out a strategy with you doctor to slowly taper off your drugs.
Carolyn Dean MD ND
The Doctor of the Future®
RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: firstname.lastname@example.org.